Arkansas, 2013

Damaging Winds and Heavy Rain in Arkansas, July 31, 2013

July 31, 2013 · NWS LZK · 8 events in 4 counties and zones

The arrival of a cold front triggered a few severe thunderstorms, primarily over the central third of Arkansas, on the evening of the 31st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$102,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

The arrival of a cold front triggered a few severe thunderstorms, primarily over the central third of Arkansas, on the evening of the 31st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Jul 31, 1:37 PM CST, 3 hours 41 minutes earlier.

Area forecast discussion, Jul 31, 1:37 PM CST, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
237 PM CDT WED JUL 31 2013

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT
FRONT OVER THE OZARKS WILL CONTINUE TO SLOWLY DROP SOUTH THIS
AFTERNOON AND TONIGHT...WITH ISOLATED SHOWERS/STORMS POSSIBLE.
COVERAGE SHOULD DIMINISH AFTER SUNSET WITH THE LOSS OF DAYTIME
HEATING. STRONG STORMS ARE NOT EXPECTED...BUT HEAVIER CELLS COULD
PRODUCE LOCALLY HEAVY RAINFALL...AS PRECIPITABLE WATER CONTINUES
TO BE OVER TWO INCHES...AND MEAN STORM MOTION IS AROUND 10 KNOTS
OR LESS.

ONCE THE FRONT CLEARS THE AREA...DRIER AIR /AND I USE THAT TERM LOOSELY/...
WILL MOVE IN. NORTHWEST UPPER FLOW WILL CONTINUE...AND TEMPERATURES
WILL LARGELY BE WITHIN FIVE DEGREES OF AVERAGE FOR THIS TIME OF
YEAR. THE NEXT CHANCE FOR PRECIP WILL COME TOWARD THE WEEKEND...AS
THE PREVIOUSLY MENTIONED FRONT MOVES BACK TO THE NORTH A BIT.
PRECIP CHANCES WILL BE HIGHEST IN THE NORTHEAST HALF...WITH THE
SOUTHWEST HALF UNDER THE INFLUENCE OF UPPER RIDGING ANCHORED TO
THE SOUTHWEST.
&&

.LONG TERM...SUNDAY THROUGH WEDNESDAY
NORTHWEST FLOW WILL CONTINUE OVER THE REGION THROUGH THE
EXTENDED...WITH UNSETTLED WEATHER PATTERN REMAINING. THE POSITION OF
A FRONTAL BOUNDARY WILL BE A MAJOR FACTOR IN RAIN CHANCES AND
AMOUNTS. THE NEWEST GUIDANCE IS TRENDING THIS FRONT TO MOVE JUST
NORTH OF ARKANSAS...WITH THE BEST RAIN CHANCES ACROSS THE NORTHEAST
HALF OF THE STATE. WITH THE CLOUD COVER AND RAINFALL...TEMPERATURES
WILL BE NEAR TO SLIGHTLY BELOW NORMAL.
&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     67  89  67  91 /  20  10  10  20
CAMDEN AR         71  96  71  98 /  30  10  10  10
HARRISON AR       64  89  67  90 /  20  10  10  30
HOT SPRINGS AR    72  94  72  95 /  30  10  10  10
LITTLE ROCK   AR  72  93  71  95 /  30  10  10  20
MONTICELLO AR     71  94  71  96 /  30  10  10  10
MOUNT IDA AR      68  96  68  95 /  30  10  10  10
MOUNTAIN HOME AR  65  91  66  90 /  20  10  10  30
NEWPORT AR        68  89  67  91 /  20  10  10  20
PINE BLUFF AR     72  93  70  96 /  30  10  10  10
RUSSELLVILLE AR   69  95  68  95 /  20  10  10  20
SEARCY AR         69  91  68  93 /  30  10  10  20
STUTTGART AR      71  91  70  94 /  30  10  10  10
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT TERM...57 / LONG TERM...58
Hazardous weather outlook, Jul 31, 4:00 AM CST, 13 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT WED JUL 31 2013

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-011000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CDT WED JUL 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT AND UPPER LEVEL SYSTEM WILL GRADUALLY MOVE THROUGH
ARKANSAS TODAY...AND DEVELOP SCATTERED SHOWERS AND THUNDERSTORMS
OVER THE STATE. THE THREAT OF ANY SEVERE STORMS WILL BE LOW AND
ISOLATED. A FEW LOCATIONS MAY SEE HEAVY RAIN AND WITH THE
POTENTIAL FOR LOCALIZED FLOODING OF LOW LYING AREAS AND THOSE
AREAS NORMALLY SUSCEPTIBLE TO FLOODING INCLUDING ROADWAYS.
THESE SYSTEMS WILL PUSH EAST TONIGHT AND END THE CHANCE OF RAIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AN UNSETTLED WEATHER PATTERN WILL CONTINUE ACROSS MUCH OF ARKANSAS
THROUGH THE WEEKEND. A PERSISTENT NORTHWEST UPPER FLOW WILL CONTINUE
TO BRING UPPER LEVEL LOW PRESSURE SYSTEMS ACROSS THE AREA DURING
THE PERIOD. THIS WILL RESULT IN PERIODIC CHANCES OF SHOWERS AND
THUNDERSTORMS...ESPECIALLY OVER THE NORTHERN HALF OF THE STATE.
AT THIS TIME...THE CHANCE OF ORGANIZED SEVERE WEATHER APPEARS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

59

In the hours before

Special weather statement, Jul 31, 3:33 PM CST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
433 PM CDT WED JUL 31 2013

ARZ031-039-312205-
CONWAY AR-PERRY AR-
433 PM CDT WED JUL 31 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PERRY AND SOUTHERN
CONWAY COUNTIES UNTIL 500 PM CDT...

AT 431 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MORRILTON...MOVING SOUTH AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  PERRYVILLE...         MORRILTON...          SEQUOYA PARK...
  PERRY...              OPPELO...             HOUSTON...
  KENWOOD...

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 103 AND 110.

&&

IF THREATENING WEATHER APPROACHES YOUR AREA...MOVE INDOORS UNTIL THE
STORM PASSES.

LAT...LON 3500 9264 3499 9283 3520 9282 3521 9269
TIME...MOT...LOC 2133Z 352DEG 10KT 3513 9274

46
Special weather statement, Jul 31, 3:36 PM CST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
436 PM CDT WED JUL 31 2013

ARZ016-025-312205-
INDEPENDENCE AR-JACKSON AR-
436 PM CDT WED JUL 31 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JACKSON AND EASTERN
INDEPENDENCE COUNTIES UNTIL 500 PM CDT...

AT 433 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR JACKSONPORT...MOVING SOUTH AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  NEWPORT...            JACKSONPORT...        DIAZ...
  ERWIN...              CAMPBELL STATION...

&&

IF THREATENING WEATHER APPROACHES YOUR AREA...MOVE INDOORS UNTIL THE
STORM PASSES.

LAT...LON 3549 9120 3549 9137 3569 9136 3569 9124
TIME...MOT...LOC 2136Z 348DEG 8KT 3564 9129

46
Special weather statement, Jul 31, 3:38 PM CST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
438 PM CDT WED JUL 31 2013

ARZ033-046-312210-
PRAIRIE AR-WHITE AR-
438 PM CDT WED JUL 31 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WHITE AND NORTHERN
PRAIRIE COUNTIES UNTIL 515 PM CDT...

AT 435 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTHWEST OF PRYOR...OR 10 MILES
NORTHWEST OF DES ARC...MOVING SOUTH AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  JASMINE...            HAYLEY...             CHILDERS...

&&

IF THREATENING WEATHER APPROACHES YOUR AREA...MOVE INDOORS UNTIL THE
STORM PASSES.

LAT...LON 3491 9155 3492 9173 3511 9173 3511 9158
TIME...MOT...LOC 2138Z 350DEG 10KT 3505 9164

46
Special weather statement, Jul 31, 4:08 PM CST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
508 PM CDT WED JUL 31 2013

ARZ016-025-312240-
INDEPENDENCE AR-JACKSON AR-
508 PM CDT WED JUL 31 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JACKSON AND SOUTHERN
INDEPENDENCE COUNTIES UNTIL 545 PM CDT...

AT 505 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR OIL TROUGH...OR 13 MILES SOUTHEAST OF
BATESVILLE...MOVING SOUTH AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  OIL TROUGH...         THIDA...              ROSIE...
  POSSUM GRAPE...       HEFFINGTON...

&&

IF THREATENING WEATHER APPROACHES YOUR AREA...MOVE INDOORS UNTIL THE
STORM PASSES.

LAT...LON 3545 9139 3544 9157 3567 9156 3567 9142
TIME...MOT...LOC 2208Z 354DEG 17KT 3557 9148

46
Special weather statement, Jul 31, 4:39 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
539 PM CDT WED JUL 31 2013

ARZ025-033-034-312310-
JACKSON AR-WHITE AR-WOODRUFF AR-
539 PM CDT WED JUL 31 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WOODRUFF...
NORTHEASTERN WHITE AND SOUTHWESTERN JACKSON COUNTIES UNTIL 615 PM
CDT...

AT 537 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTH OF RUSSELL...OR 15 MILES NORTHWEST
OF AUGUSTA...MOVING SOUTH AT 10 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  AUGUSTA...            RUSSELL...            BALD KNOB...
  WORDEN...             POSSUM GRAPE...       HEFFINGTON...
  BRADFORD...

&&

IF THREATENING WEATHER APPROACHES YOUR AREA...MOVE INDOORS UNTIL THE
STORM PASSES.

LAT...LON 3526 9135 3527 9158 3550 9158 3550 9143
TIME...MOT...LOC 2239Z 349DEG 8KT 3546 9150

46
Special weather statement, Jul 31, 5:07 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
607 PM CDT WED JUL 31 2013

ARZ033-312335-
WHITE AR-
607 PM CDT WED JUL 31 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WHITE COUNTY UNTIL 630 PM
CDT...

AT 603 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTH OF SEARCY...MOVING SOUTH AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  SEARCY...             WEST POINT...         MCRAE...
  KENSETT...            JUDSONIA...           HIGGINSON...
  WALKER...             PROVIDENCE...         GRIFFITHVILLE...
  GARNER...             ARMSTRONG SPRINGS...  ALBION...

&&

IF THREATENING WEATHER APPROACHES YOUR AREA...MOVE INDOORS
UNTIL THE STORM PASSES.

LAT...LON 3510 9158 3510 9184 3538 9181 3539 9166
TIME...MOT...LOC 2307Z 350DEG 13KT 3529 9173

46

The radar

The Little Rock radar (KLZK), 67 km away, was scanning. The volume nearest the first event began at 23:17 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Thunderstorm Wind, White

When
July 31, 5:18 PM CST
Where
White County, 1.12 mi E of Searcy
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
35.251, -91.730

Trees were blown down on Arkansas 16 in Searcy.

Heavy Rain, White

When
July 31, 5:26 PM CST to 5:34 PM CST
Where
White County, Searcy Muni Arpt
Reported by
AWSS
Coordinates
35.220, -91.730

Rainfall measured 0.64 inch in only 8 minutes at the Searcy airport.

Thunderstorm Wind, Saline

When
July 31, 6:50 PM CST
Where
Saline County, Haskell
Measured
56 kt (64 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
34.500, -92.630

Numerous trees and power lines were blown down in the Haskell area.

Thunderstorm Wind, Saline

When
July 31, 6:52 PM CST
Where
Saline County, 0.99 mi SW of Haskell
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
CoCoRaHS
Coordinates
34.490, -92.642

Several large trees and tree limbs were blown down along Arkansas 229.

Thunderstorm Wind, Hot Spring

When
July 31, 7:04 PM CST
Where
Hot Spring County, Glen Rose
Measured
56 kt (64 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
34.460, -92.730

Numerous trees and power lines were blown down around Glen Rose.

Thunderstorm Wind, Hot Spring

When
July 31, 7:15 PM CST
Where
Hot Spring County, 1.04 mi SSE of Gifford
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
34.357, -92.721

A tree was blown down onto U.S. 270.

Thunderstorm Wind, Clark

When
July 31, 8:25 PM CST
Where
Clark County, 4.5 mi NNW of Caddo Vly
Measured
56 kt (64 mph) estimated gust
Property damage
$25,000
Reported by
Social Media
Coordinates
34.239, -93.104

Numerous trees and power lines were blown down.

Thunderstorm Wind, Hot Spring

When
July 31, 8:30 PM CST
Where
Hot Spring County, Bismarck
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
34.320, -93.170

Numerous trees were blown down in Bismarck and along Arkansas 84 just east of town.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2013Every state in 2013This day in weather historyWarnings in Arkansas, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 457252, 457258, 457253, 457297, 457256, 457254, 457295, 457255.